Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 351, NWS Norman, OK

July 20, 2000Lincoln County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 20, 2000, 7:26 AM CDT for Lincoln County, Oklahoma. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 7:26 AM CDT (12:26 UTC)
Expired
Jul 20, 2000, 8:15 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Whole counties

County Lincoln County, OK

The radar

The Norman radar (KTLX), 55 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:40 AM CDTThunderstorm WindChandler, OKA large tree was blown over at Chandler Methodist Church Parsonage with tree branches falling on a car, breaking the windshield.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 201228
SVROKC
OKC081-201315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
726 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 815 AM CDT

* AT 726 AM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM 
10 MILES WEST OF TRYON TO NEAR KENDRICK. THESE STORMS ARE MOVING 
EAST AT 20 MPH. WIND GUSTS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE 
THUNDERSTORMS. 

* LOCATIONS IN THE WARNING INCLUDE AGRA...AVERY...CARNEY...
  CHANDLER...KENDRICK...STROUD...TRYON...WARWICK AND WELLSTON

LAT...LON 3593 9714 3561 9713 3570 9681 3577 9662
          3594 9665

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:55 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 20, 3:55 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 AM CDT THU JUL 20 2000

HERE WE GO AGAIN....  YET ANOTHER NIGHTTIME MCS HAS DEVELOPED OVER
KANSAS AND IT LOOKS LIKE IT WILL GRAZE THE NORTHEAST PART OF OUR
FORECAST AREA THIS MORNING.  MORE DEVELOPMENT IS LIKELY THIS
AFTERNOON NEAR WHATEVER BOUNDARIES MAY BE LYING ACROSS OUR NORTHERN
ZONES.  AND AGAIN... MORE MCS DEVELOPMENT IS LIKELY TONIGHT AND LATE
FRIDAY AS LOW-LEVEL UPSLOPE FLOW OVER THE HIGH PLAINS AND NORTHWEST
FLOW ALOFT CONTINUE.  THE DEVELOPMENT SHOULD SHIFT FARTHER SOUTH
EACH NIGHT AS A COLD FRONT EDGES SOUTHWARD AND MOVES THE LOW-LEVEL
FOCUS WITH IT.  STORMS TONIGHT COULD BE RATHER STRONG... SINCE THEY
WILL BE BACKED UP BY A RATHER STRONG - FOR JULY - SHORT WAVE.

PRECIPITATION WILL CONTINUE TO BE A POSSIBILITY THROUGH MUCH OF THE
EXTENDED PERIODS... AS A SERIES OF SHORT WAVES DRIFT THROUGH THE
NORTHWEST/NORTHERLY FLOW ALOFT... AND MOISTURE REMAINS IN PLACE.

TEMPERATURES WILL BE QUITE HOT AGAIN TODAY OVER MOST OF OUR FORECAST
AREA... BUT THE TREND WILL BE DOWN AS COOLER AIR AND MORE CLOUD
COVER BEGIN TO COVER OKLAHOMA AND NORTH TEXAS.  EVEN WICHITA FALLS
SHOULD STAY BELOW 100 DEGREES ON SATURDAY.

THE WIND FORECAST WILL BE EXTREMELY DIFFICULT... DUE TO THE VARIOUS
BOUNDARIES THAT WILL ROAM THE REGION OVER THE NEXT SEVERAL DAYS.
BEST GUESS WAS A COMPROMISE BETWEEN THE ETA AND AVN... EXCEPT FOR
THIS MORNING... WHERE A FEW AREAS WILL BE INFLUENCED BY MESOSCALE
FEATURES THAT THE MODELS HAVE NOT NOTICED.

FCSTID = 23 = CMS

OKC   98  72  92  68 /  30  40  40  40
HBR  104  72  95  68 /  20  40  30  40
SPS  106  76 100  72 /  10  20  20  30
GAG   97  68  88  64 /  30  60  40  40
PNC   96  71  88  65 /  60  60  60  40
DUA  101  75  96  71 /  10  20  20  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 20, 6:20 AM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 AM CDT THU JUL 20 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 AM    1 S MEDFORD               OK   66 MPH WIND GUST
07/20/00   GRANT                          MESO NET WIND GUST
Special weather statement, Jul 20, 6:30 AM CDT, 56 minutes before
OKZ004>048-050>052-TXZ083>090-201300-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT THU JUL 20 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS NORTHERN OKLAHOMA... MAINLY NORTH OF A LINE FROM GAGE... TO
OKEENE... TO STILLWATER.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS PORTIONS
OF NORTH CENTRAL OKLAHOMA EARLY THIS MORNING WILL WEAKEN AS THE
MORNING PROGRESSES. COOL AIR FROM THE STORMS WILL REINFORCE A
STATIONARY FRONT EXTENDING FROM SOUTHWEST KANSAS INTO NORTH CENTRAL
OKLAHOMA. THIS FRONT WILL BE A FOCUS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON AND TONIGHT. MEANWHILE... OTHER
THUNDERSTORMS DEVELOPING OVER THE HIGH PLAINS OF WESTERN KANSAS THIS
AFTERNOON WILL MOVE SOUTHEAST INTO NORTHERN OKLAHOMA OVERNIGHT.

SOME OF THE THUNDERSTORMS EARLY THIS MORNING WILL PRODUCE STRONG
WINDS. A FEW OF THE THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON
AND TONIGHT COULD BE SEVERE... WITH LARGE HAIL AND STRONG WINDS
BEING THE PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE ALONG AND NORTH OF THE STATIONARY FRONT.

SPOTTER ACTIVATIONS MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT
ACROSS NORTHERN OKLAHOMA.

CJS
Local storm report, Jul 20, 7:13 AM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 AM CDT THU JUL 20 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 AM    2 N PONCA CITY            OK   69 MPH WIND GUST
07/20/00   KAY                            PONCA CITY AIRPORT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:29 AM CDTSevere Thunderstorm WarningOUNGrant46 min
Jul 20, 5:58 AM CDTSevere Thunderstorm WarningOUNKay62 min
Jul 20, 7:09 AM CDTSevere Thunderstorm WarningOUNPayne51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.